Virginia, 2006

Tornado and Hail in Virginia, January 14, 2006

January 14, 2006 · NWS AKQ · 13 events in 13 counties and zones

11 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 13, 9:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 13, 9:57 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
957 PM EST FRI JAN 13 2006

.SHORT TERM (REST OF TONIGHT)...
BROKEN LINE OF SHRAS/TSRAS RIGHT IN ADVANCE OF COLD FRNT WAS
PUSHING THRU SW VA AND WCNTRL NC...MOVNG ENE TWD FA. THIS LINE OF
SHRAS/TSRAS SHUD PUSH THRU CWA BETWEEN MIDNGT AND 700 AM. WEAK
INSTABILITY BUT IMPRESSIVE SPEED/DIRECTIONAL SHEAR...FAVOR STRNG
OR SVR TSRAS WITH POSSIBLE DAMAGING WNDS OR TORNADOES. LEFT
WORDING OF SHRAS WITH A CHC OF TSRAS FOR OVRNGT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 314 PM EST FRI JAN 13 2006)

TONIGHT...RAPID WX CHANGES XPCTD ACROSS RGN NXT 36 HRS. TONITES FCST
ALL HINGES ON TRACK OF TRIPLE PT ALONG FRNTL BNDRY. STRNGST CONVECTION
XPCTD ALONG & S OF THIS FTR WITH ONLY ELVTD CONVECTION N. SAID FTR
PROGGED TO LIFT NE ACROSS FA TONITE...WITH A TRACK IVOF I95 CORRIDOR.
SO WILL CONT CRNT FCST OF CAT POPS WITH MAIN ACTION AFTR 02Z. NOTE
SPC HAS US OUTLOOKED IN SLGT RISK. NOT MUCH DROP IN TMPS THIS EVE
AS SRLY WND INCRS AHEAD OF BNDRY. TMPS MAY NOT MUCH BLO 60 IN ORF.
QPF BTWN ONE HALF TO ONE INCH XPCTD.

SATURDAY...FRNT MOVES OFFSHORE ERLY...BUT A FEW HRS LATER THAN
PREVIOUSLY THOUGHT. SO HAVE KEPT CHC LIKELY POPS ALONG CSTL SCTNS
ERLY. SHUD SEE A FEW HR LULL IN PCPN DRNG LATE AM. THEN MSTR
APPRCHS AS UPR LVL LOW TRACKS SE. GIVEN PROGGED COLD POOL ALFT &
STEEP LAPES RATES...NOT OUT OF THE QSTN TO SEE ISLTD THUNDER.
MAX TMPS XPCTD IN AM HRS WITH STDY OR SLOWLY FALLING THRU 40S.

SATURDAY NITE...UPR LVL FTR SLOW TO MOVE E WHILE TMPS FALL INTO
30S BY LATE EVE. STRNG CAA SETS IN ALONG WITH WRAPARND MSTR
TRANSLATING TOWARD THE COAST. THERMAL PROFILES SPRT A PSBL RAIN/SNOW
SHWR MIX DRNG THE EVE ACROSS NRN HALF OF FA. TSCTNS SHOW DRIER AIR
CUTTING OFF MSTR WRN 2/3RD OF FA WITH GRDL CLRG. ACROSS CSTL SCTNS...
PCPN LINGERS WITH A CHANGEOVER TO ALL SNOW (SHWRS) EVEN AS FAR S
AS ORF AFTR MIDNITE. HIGHEST POPS WILL BE ACROSS LWR MD ERN SHORE
WHERE THE SNOW SHWRS MAY LINGER THRU SR. TMPS FALL TO NR 32...BUT
MOST OF THE PCPN FALLS B4 TMPS BOTTOM OUT. SO AT THIS POINT...DONT
XPCT ANY SGNFCNT ACCUMULATIONS.

SUNDAY...SYSTM QUICKLY EXITS TO NE WITH WEAK RIDGE BLDG INTO RGN.
MAX TMPS NR ACTUAL SEASONAL NRMLS FOR MID JAN.

MONDAY THROUGH FRIDAY...AS LONG AS PAC SYSTMS CONT TO SLAM INTO W
COAST...PTRN ARND HERE TO REMAIN ABOUT THE SAME. ANTHR SYSTM PROGGED
TO APPROACH RGN TUE AND AFFECT ERN US WED. BASICALLY FOLLOWED HPC
HERE. TMPS WRM AHEAD OF IT ONCE AGAIN FOR ANTHR LIQUID EVENT.  HIGH
PRS BLDS IN FOR LATE WEEK.

AVIATION...UNLIKE PAST NIGHTS...FOG NOT MUCH OF AN ISSUE...BUT
WILL HAVE BAND OF RAIN WITH EMBEDDED THUNDERSTORMS TO CONTEND
WITH...AS NEG TILTED TROF AND COLD FRONT PUSH ACROSS THE AREA.
HAVE TIMED THE MOST LIKELY WINDOW OF THUNDER IN THE TAFS...AND
THIS WILL BE ADJUSTED WITH TIME...BASED ON TRENDS. STG WIND GUSTS
POSSIBLE IMMEDIATELY BEHIND LINE OF STORMS...THEN A LULL DURING
DAY ON SAT.

MARINE...FROPA STILL LOOKS TO BE EARLY SAT MORNING...WITH STG
GUSTY WINDS IMMEDIATELY BEHIND ANY LINE OF CONVECTION...THEN
SOMEWHAT OF A LULL. SECONDARY FRONT PUSHES ACROSS WATERS SAT
NIGHT...WITH GALE CONDITIONS EXPECTED LATE SAT NIGHT AND SUN...AS
LOW PRES DEEPENS OFFSHORE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...SMALL CRAFT ADVISORY FOR NCZ102 UNTIL MIDNIGHT SUNDAY.
  ...GALE WARNING FOR NCZ102 FROM MIDNIGHT SUNDAY TO 3 PM SUNDAY.
VA...NONE.
MARINE...GALE WARNING FOR ANZ630>632 FROM 9 PM SATURDAY TO 11 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ630>632 UNTIL 9 PM SATURDAY.
  ...GALE WARNING FOR ANZ633 FROM MIDNIGHT SUNDAY TO 11 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ633 UNTIL MIDNIGHT SUNDAY.
  ...GALE WARNING FOR ANZ650-652-654 FROM MIDNIGHT SUNDAY TO 7 PM
     SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
     SUNDAY.
  ...GALE WARNING FOR ANZ656-658 FROM MIDNIGHT SUNDAY TO 3 PM
     SUNDAY.
&&

SHORT TERM...GINGRICH
Hazardous weather outlook, Jan 13, 11:40 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EST FRI JAN 13 2006

ANZ633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-
141645-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1140 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL BE CROSSING THE REGION TONIGHT. ACCOMPANYING THE
FRONTAL PASSAGE...THERE IS THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS
THE AREA TONIGHT. DAMAGING WINDS AND POSSIBLE TORNADOES ARE THE
MAIN THREAT FROM ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MODERATE TO STRONG...GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED FROM
LATE SATURDAY NIGHT THROUGH SUNDAY. WIND GUSTS TO 40 TO 50 MPH ARE
POSSIBLE...ESPECIALLY ACROSS EXTREME EASTERN VIRGINIA AND THE LOWER
MARYLAND EASTERN SHORE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ANZ630>632-650-652-654-656-658-670-141645-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
1140 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL BE CROSSING THE REGION TONIGHT. ACCOMPANYING THE
FRONTAL PASSAGE...THERE IS THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS
THE MARINE AREA TONIGHT. DAMAGING WINDS AND POSSIBLE TORNADOES
ARE THE MAIN THREAT FROM ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
GALE FORCE WINDS ARE EXPECTED FROM SATURDAY NIGHT THROUGH SUNDAY.
WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

44

In the hours before

Special weather statement, Jan 13, 10:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 PM EST FRI JAN 13 2006

MDZ024-025-140445-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
1048 PM EST FRI JAN 13 2006

...STRONG THUNDERSTORM MOVING INTO **LOCATION**...

AT 1048 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 9 MILES NORTH OF
CHINCOTEAGUE TO 15 MILES SOUTHEAST OF OCEAN CITY...MOVING NORTH AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCEAN CITY AROUND 1105
PM EST...

WIND GUSTS UP TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

BROWN
Special weather statement, Jan 13, 10:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1050 PM EST FRI JAN 13 2006

MDZ024-025-140445-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
1050 PM EST FRI JAN 13 2006

...THUNDERSTORMS MOVING INTO PORTIONS OF THE MARYLAND EASTERN
SHORE...

AT 1048 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 9 MILES NORTH OF
CHINCOTEAGUE TO 15 MILES SOUTHEAST OF OCEAN CITY...MOVING NORTH AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCEAN CITY AROUND 1105
PM EST...

WIND GUSTS UP TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

BROWN
Special weather statement, Jan 13, 11:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 PM EST FRI JAN 13 2006

VAZ048-049-060-061-065-066-140630-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...SOUTH HILL
1128 PM EST FRI JAN 13 2006

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO
AFFECT AREAS OF THE PIEDMONT BETWEEN MIDNIGHT AND 1230 AM...

AT 1125 PM...RADAR SHOWED A LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM WEST OF CHARLOTTESVILLE TO LYNCHBURG AND SOUTH
BOSTON...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL REACH
LOUISA...FLUVANNA...CUMBERLAND...FARMVILLE AND CHASE CITY BETWEEN
MIDNIGHT AND 1230 AM.

THE SHOWERS AND STORMS WILL CONTAIN HEAVY RAIN...GUSTY WINDS TO 45
MPH...AND OCCASIONAL LIGHTNING. PONDING OF WATER ON ROADWAYS IS
POSSIBLE...SO MOTORISTS SHOULD USE CAUTION.

NS
Special weather statement, Jan 14, 12:14 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 AM EST SAT JAN 14 2006

NCZ012-VAZ079-087-140715-
NORTHAMPTON NC-BRUNSWICK-GREENSVILLE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...LAWRENCEVILLE...
EMPORIA
1214 AM EST SAT JAN 14 2006

...SHOWERS AND THUNDERSTORMS WILL AFFECT BRUNSWICK...GREENSVILLE
AND NORTHAMPTON COUNTIES THROUGH 1 AM...

AT 1210 AM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
BETWEEN ALBERTA AND HENDERSON...MOVING EAST AT 30 MPH. THE SHOWERS
AND STORMS WILL AFFECT AREAS FROM LAKE GASTON TO JACKSON AND
EMPORIA THROUGH 1 AM.

EXPECT HEAVY RAIN...GUSTY WINDS TO 50 MPH...AND OCCASIONAL
LIGHTNING. THE BRIEF WIND GUSTS MAY KNOCK DOWN SMALL TREE BRANCHES
AND BLOW AROUND LOOSE DEBRIS. PONDING OF WATER ON ROADWAYS IS ALSO
POSSIBLE.

NS
Special weather statement, Jan 14, 12:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 AM EST SAT JAN 14 2006

VAZ048-049-060>062-065>069-140745-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND...
SOUTH HILL...CREWE
1238 AM EST SAT JAN 14 2006

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
AREAS OF THE VIRGINIA PIEDMONT THROUGH 130 AM...

AT 1235 AM...RADAR SHOWED A LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM WESTERN LOUISA...THROUGH FARMVILLE AND CHASE
CITY...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL REACH
EASTERN LOUISA...GOOCHLAND...POWHATAN...AMELIA...NOTTOWAY AND
SOUTH HILL THROUGH 130 AM.

THE SHOWERS AND STORMS WILL CONTAIN HEAVY RAIN...GUSTY WINDS TO 45
MPH...AND OCCASIONAL LIGHTNING. PONDING OF WATER ON ROADWAYS IS
POSSIBLE...SO MOTORISTS SHOULD USE CAUTION.

NS

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
January 14, 1:00 AM EST
Where
Brunswick County, Cochran
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -77.900

Trees down on Route 1.

Hail, Dinwiddie

When
January 14, 1:42 AM EST
Where
Dinwiddie County, Carson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -77.400

Nickel size hail fell.Wind gusts were estimated at 50 mph.

Thunderstorm Wind, New Kent

When
January 14, 1:55 AM EST
Where
New Kent County, New Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -76.983

Trees down on Old Church Road.

Thunderstorm Wind, Sussex

When
January 14, 1:59 AM EST
Where
Sussex County, Jarratt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.800, -77.467

Trees down along Route 619.

Thunderstorm Wind, King William

When
January 14, 2:05 AM EST
Where
King William County, West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -76.800

Large tree down on car on Route 30.

Thunderstorm Wind, Prince George

When
January 14, 2:09 AM EST
Where
Prince George County, Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -77.283

Trees down at Route 10 and Ruffin Road and on Lone Oak Road at Route 614.

Tornado, King and Queen

When
January 14, 2:15 AM EST to 2:16 AM EST
Where
King and Queen County, 5 mi SE of Millers Tavern
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.767, -76.883

F0 tornado demolished 2 sheds at residence. Some minor roof damage also occurred. Numerous trees blown down or snapped off.

Thunderstorm Wind, Richmond

When
January 14, 2:30 AM EST
Where
Richmond County, Tidewater
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.850, -76.700

Damage to two outbuildings. Several trees blown down. Small hail also reported.

Thunderstorm Wind, Suffolk (C)

When
January 14, 3:24 AM EST
Where
Suffolk (C) County, Elephant Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -76.583

Large pine tree snapped and fell on two homes on Kristen Lane. One received major structural damage.

Thunderstorm Wind, Newport News (C)

When
January 14, 3:30 AM EST
Where
Newport News (C) County, 2 mi SW of (Phf)newport News
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.967, -76.450

Trees down along Colony Road.

Thunderstorm Wind, Portsmouth (C)

When
January 14, 3:40 AM EST
Where
Portsmouth (C) County, Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.333

Large tree down at 200 block of Mayflower Avenue.

Thunderstorm Wind, Norfolk (C)

When
January 14, 3:42 AM EST
Where
Norfolk (C) County, Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -76.267

Large tree blown down near downtown.

Thunderstorm Wind, Virginia Beach (C)

When
January 14, 3:45 AM EST
Where
Virginia Beach (C) County, 2 mi E of Sigma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.730, -75.950

Vinyl carport flipped at Sandbridge Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyThe tornado archive for Virginia, 2006Warnings in Virginia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487688, 5487748, 5487749, 5487750, 5487751, 5487752, 5487753, 5487754, 5487755, 5487756, 5487757, 5487758, 5487759.